Medical researchers are warning that doctors and pharmacists need to do more to track and manage negative side effects that can result from taking statins with other drugs.
The advisory is based on new research led by scientists from Oregon State University that found many people who stopped taking cholesterol-lowering statin drugs were also taking an average of three other drugs that interfered with the normal metabolism of the statins.
The other drugs can contribute to a common side effect of taking statins — muscle pain — and often led people to discontinue use of a medication that could otherwise help save their life, the researchers found.
"We've known for some time of many medications that can interact with statins, but only now is it becoming clear that this is a significant contributor to the side effects, and often the reason some patients stop taking statins," said Matt Ito, a professor in the OSU College of Pharmacy and president of the National Lipid Association, which funded this study.
"This issue is something physicians, pharmacists and patients all need to be more aware of. There's a lot we can do besides discontinue use of these valuable medications. You can change dosages, use drugs that don't cause interactions, use different types of statins. Patients need to be proactive in understanding this issue and working with their health care providers to address it."
The findings, based on a survey of more than 10,000 statin users, found that use of medications that interfere with statin metabolism almost doubles the chance that a person will discontinue statin use due to muscle pain.
The issue is of growing importance because statin drugs are some of the most widely used medications in the world to lower LDL "bad" cholesterol and decrease the risk of heart attacks, heart disease, strokes, and death. About 20 million people in the U.S. now take statins, and new guidelines have just been issued to further expand the types of health conditions statins may help treat.
The study, published in the Journal of Clinical Lipidology
, urged people who have problems taking statins to discuss options with their physicians or pharmacists. A Medscape Website
also can help individuals learn more about possible interactions between statins and the full range of medications they may be taking.
Muscle-related side effects are reported by 29 percent of people who take statins.
© 2016 NewsmaxHealth. All rights reserved.